Drug Allergy

pdfASCIA Fast Facts Drug Allergy 2019438.96 KB

  1. Drug allergyAn allergic reaction to a drug (medication) is called ‘immediate’ when it occurs within 1-6 hours after taking a medication or ‘non-immediate’ when the reaction occurs after 24 hours of starting a medication.
  1. Symptoms of a mild or moderate allergic reaction to a drug can include itchy rashes (hives) and swelling (angioedema). Sometimes rashes due to infection are mistaken as an allergic reaction to a drug.
  1. Severe non-immediate rashes are associated with fever, flu-like and other systemic symptoms, and can be life-threatening. These are called severe cutaneous adverse reactions and require urgent specialist care.
  1. Severe and immediate allergic reactions to drugs can affect breathing, the heart and blood pressure and are called ‘anaphylaxis’. These reactions can be life threatening and require urgent medical attention. Anaphylaxis as a result of drug allergy is more likely when medication is given by an injection than if it is taken orally.
  1. When drug allergy is uncertain, skin testing or a medically supervised test called a ‘drug challenge’ can be conducted by allergy specialists in hospital clinics.
  1. If after, specialist assessment, a true drug allergy is diagnosed the drug must be avoided. Documentation of a diagnosed drug allergy should be in My Health Record, GP and hospital records. People with a diagnosed drug allergy should at all times carry or wear medical alert identification.
  1. Aspirin and other non-steroidal anti-inflammatory drugs (NSAIDs) can cause reactions in some people. Symptoms include flushing, itchy rashes, blocked/runny nose and sometimes severe asthma, usually within an hour of taking a tablet. Aspirin allergy is more common in people with nasal polyps and asthma. This is called aspirin exacerbated airway disease (AERD). Other people may have an intolerance to all NSAIDS. These reactions should be investigated by a specialist.
  1. Allergic reactions to antiseptics, latex and anaesthetic drugs given during operations are rare but can be serious. Allergic reactions to chlorhexidine antiseptics are increasing in frequency, and are possibly related to more common usage of chlorhexidine-containing products.
  1. While complementary and alternative medicines (CAM) including herbal medicines, are often considered to be safe, allergic reactions can occur. Allergic reactions to herbal medicines are more common in people with other allergic conditions, such as asthma or allergic rhinitis (hay fever).

For more information visit www.allergy.org.au/drug-allergy

Allergy & Anaphylaxis Australia www.allergyfacts.org.au and Allergy New Zealand www.allergy.org.nz are patient support organisations that provide updates and advice for people with allergies.

© ASCIA 2018

ASCIA is the peak professional body of clinical immunology/allergy specialists in Australia and New Zealand

Website: www.allergy.org.au 
Email: This email address is being protected from spambots. You need JavaScript enabled to view it. 
Postal address: PO Box 450 Balgowlah NSW 2093 Australia

Disclaimer
This document has been developed and peer reviewed by ASCIA members and is based on expert opinion and the available published literature at the time of review. Information contained in this document is not intended to replace medical advice and any questions regarding a medical diagnosis or treatment should be directed to a medical practitioner. Development of this document is not funded by any commercial sources and is not influenced by commercial organisations.

Content updated February 2019